Cedars-Sinai Medical Center

medical staff pulse newsletter

Text size: A A A
A BI-WEEKLY PUBLICATION FROM THE CEDARS-SINAI CHIEF OF STAFF Aug. 16, 2013 | Archived Issues

Acetaminophen Associated With Risk of Serious Skin Reactions

Pharmacy Focus

The U.S. Food and Drug Administration has notified healthcare professionals and patients that the pain reliever acetaminophen has been associated with a risk of rare but serious skin reactions.

The skin reactions — known as Stevens-Johnson syndrome, toxic epidermal necrolysis and acute generalized exanthematous pustulosis — can be fatal. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken.

Other drugs used to treat fever, pain and body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

This new information resulted from the agency’s review of the FDA Adverse Event Reporting System database and the medical literature to evaluate cases of serious skin reactions associated with acetaminophen. It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals and the long time that the drug has been on the market. It is likely that the events are rare, the FDA said.

The FDA recommends that healthcare professionals consider these risks with acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions. Any patient who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact a healthcare professional to discuss alternative pain relievers/fever reducers.

FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. FDA also will request that manufacturers add a warning about serious skin reactions to the product labels of over-the-counter acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.

Click here for more information.